Thoughts of suicide, sexual difficulties and emotional numbness as a result of anti-depressants may be more widespread than previously thought. This is according to a new study from the University of Liverpool.
Half the group reported problems
In a survey of over 1,829 people who had taken antidepressants, large numbers of people reported psychological problems due to their medications. People were asked to complete an online questionnaire which asked about 20 side effects. All the participants had taken antidepressants in the last five years. Their symptoms before and after taking prescriptions was included. These reports and others like them have contributed to a widespread concern about the overuse of prescription antidepressants.
Drugs work, but with alarming side effects
Over half reported suicidal feelings. As many as 62% reported sexual dysfunction and 60% reported feeling emotionally numb. Half of the group reported “feeling not like myself” and 42% said they experienced a reduction in positive feelings. Never the less, 82% did confirm that their depression was relieved by drugs.
Medicalization of normal feelings
“The medicalization of sadness and distress has reached bizarre levels. One in ten people in some countries are now prescribed antidepressants each year. While the biological side-effects of antidepressants, such as weight gain and nausea, are well documented, the psychological and interpersonal effects have been largely ignored or denied. They appear to be alarmingly common,” said Professor John Read from the University’s Institute of Psychology, Health and Society.
Caring less about others and self
“Effects such as feeling emotionally numb and caring less about other people are of major concern. Our study also found that people are not being told about this when prescribed the drugs. Our finding that over a third of respondents reported suicidality ‘as a result of taking the antidepressants’ suggests that earlier studies may have underestimated the problem,” concluded Read.
Source: MedicalNewsToday, University of Liverpool